Kansas, 2011

Hail in Kansas, March 24, 2011

March 24, 2011 · NWS ICT · 2 events in 1 county or zone

A lone strong thunderstorm moved rapidly east across Sumner County during the evening hours of the 24th, ahead of an upper level disturbance approaching from the southwest. Dime to nickel size hail was reported near Perth and Wellington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A lone strong thunderstorm moved rapidly east across Sumner County during the evening hours of the 24th, ahead of an upper level disturbance approaching from the southwest. Dime to nickel size hail was reported near Perth and Wellington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 24, 6:07 PM CST, 31 minutes earlier.

Area forecast discussion, Mar 24, 6:07 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT THU MAR 24 2011

.UPDATE...

THE COVERAGE OF SHOWERS AND THUNDERSTORMS WAS GREATER THAN
ANTICIPATED WITH NUMEROUS REPORTS OF HAIL RANGING FROM PEA SIZE TO
3/8 OF AN INCH IN DIAMETER. THE STORMS ARE RACING NORTHEAST OVER
60 MPH AND WILL SWEEP ACROSS THE FORECAST AREA THROUGH THE EVENING
HOURS. THE FORECAST WAS UPDATED TO INCREASE POPS THROUGH THE
EVENING HOURS WITH NO CHANGES MADE AFTER MIDNIGHT. SOME CONCERN
THAT THE MAIN PRECIPITATION CHANCES WILL COME TO AN END BEHIND
THIS CURRENT LINE OF SHOWERS AND THUNDERSTORMS AND THE FORECAST
MAY NEED TO BE UPDATED TO REFLECT THIS SCENARIO IF CONFIDENCE
INCREASES.

MCGUIRE

&&

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

A LINE OF SHOWERS AND THUNDERSTORMS THAT MOVED THROUGH KRSL WILL
SWEEP EASTWARD IMPACTING THE REMAINING TAF SITES THROUGH THE EVENING
HOURS. THE STRONGEST THUNDERSTORMS MAY DRIVE CEILINGS INTO MVFR
BRIEFLY WITH A BRIEF DURATION OF SMALL PEA SIZE HAIL, HOWEVER VFR IS
EXPECTED TO PREVAIL. SOME CONCERN THAT CEILINGS NEAR KCNU WILL
REACH MVFR TOWARD MORNING FOR A FEW HOURS BEFORE MIXING ALLOWS VFR
TO PREVAIL.

MCGUIRE

&&

.PREV DISCUSSION... /ISSUED 344 PM CDT THU MAR 24 2011/

DISCUSSION...

TONIGHT:
KEEPING SOME SMALL POPS GOING THU EVENING FOR WESTERN HALF FOR
ELEVATED PRECIPITATION BREAKING OUT IN MOISTURE RETURN AND
FAVORABLE UPPER FLOW. INCREASING FRONTOGENESIS AFTER MIDNIGHT WILL
INCREASE CHANCES EAST OF I-35. STILL SOME CONCERN THAT LOW LEVEL
TEMPERATURES COULD FALL NEAR FREEZING IN FAR NORTHWEST
SECTIONS...BUT TRENDS SUGGEST THAT FAR WESTERN SECTIONS WILL BE IN
MID LEVEL DRYSLOT IMMEDIATELY AHEAD OF FRONT. THIS SHOULD LIMIT
PRECIPITATION TO SOUTHEAST KS LATE IN THE PERIOD. JUST ENOUGH
ELEVATED INSTABILITY TO KEEP MENTION OF THUNDERSTORMS IN FORECAST.

FRI-FRI NIGHT:
ONGOING PRECIPITATION IN SOUTHEAST KS WILL BE ON THE WANE DURING
THE MORNING AS FRONT PUSHES THROUGH. NOT ANTICIPATING MUCH IF ANY
PRECIPITATION DURING THE AFTERNOON...ALTHOUGH SOME CLOUDS MAY
LINGER IN EASTERN SECTIONS. ANY CLEARING WILL BE SHORT LIVED AS
RETURN FLOW DEVELOPS FRI NIGHT...ONCE AGAIN INCREASING CHANCES FOR
PRECIPITATION...ESPECIALLY AFTER MIDNIGHT. BOTH GFS/NAM HAVE
BACKED OFF A BIT ON THE INSTABILITY AND SHEAR...AND RESULTANT
THUNDER AREA HAS BEEN DECREASED.

SAT-SAT NIGHT:
CLOUDY/RAINY DAY FORECAST AS ENTIRE AREA WILL BE ON THE
NORTH/NORTHWEST SIDE OF SURFACE LOW. BEST PRECIPITATION CHANCES
WILL LIKELY BE IN THE EAST. ENOUGH INSTABILITY TO KEEP MENTION OF
THUNDERSTORMS AREA WIDE. PRECIPITATION MAY WANE LATER IN THE
DAY...BUT GIVEN SOME UNCERTAINTY IN TRACK/TIMING OF SYSTEM...OPTED
TO JUST KEEP 12 HOUR PERIODS FOR NOW. BY SAT NIGHT...PRECIPITATION
SHOULD BE OUT OF THE AREA...BUT CLOUDS WILL LIKELY LINGER FOR MUCH
OF THE NIGHT.

SUN-THU:
WHAT WAS A TOUGH FORECAST YESTERDAY HAS BECOME ABOUT THE LOWEST
POSSIBLE CONFIDENCE. THE RUNS FROM THE GFS/ECMWF HAVE BOTH BEEN
TRENDING IN OPPOSITE DIRECTIONS...WHICH EACH STARTING TO
RESEMEMBLE THE OPPOSITES FORECAST FROM 24 HOURS AGO. ENSEMBLES
ALSO SHOWING MUCH SPREAD...SO CONSENSUS WAS TO PRETTY MUCH GO WITH
THE TEST BED INITIALIZATION GRIDS WHICH BASICALLY BLEND THE
VARIOUS MODEL SOLUTIONS. OBVIOUSLY PRECIPITATION TYPE WILL BE
PROBLEMATIC...AND OPTED TO USE THICKNESSES WHICH HAVE A BIT LESS
SENSITIVITY TO MODEL DETAILS. IRONICALLY THERE WAS GENERALLY NO LARGE
DIFFERENCES BETWEEN GFS/ECMWF OUTPUT OF PRECIPITATION TYPE USING
THE THICKNESSES. ALL THAT SAID...GOOD CONFIDENCE THAT SYSTEM WILL BE
TRAVERSING THE AREA WITH AT LEAST A DAY OR TWO OF WELL BELOW
NORMAL TEMPERATURES AND ABOVE NORMAL PRECIPITATION. DOES APPEAR BY
THU THAT DRIER AND WARMER WEATHER COULD STARTING MAKING A RETURN
APPEARANCE. -HOWERTON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION
FORECAST CONCERN IS CHANCES FOR SHOWERS AND THUNDERSTORMS TONIGHT.

THE NEXT IN A CONSISTENT WAVE OF UPPER LEVEL DISTURBANCES IS
APPROACHING THE REGION TODAY. LEE TROUGHING IS DEEPENING AND A
SURFACE LOW WILL MOVE EASTWARD WITH THE UPPER LEVEL WAVE. AHEAD OF
THIS WAVE...ISENTROPIC LIFT WILL INCREASE...BRINGING CHANCES FOR
SHOWERS/THUNDERSTORMS TONIGHT. THE BEST CHANCES WILL BE ACROSS
SOUTHEASTERN KANSAS BETWEEN 06-12Z...BUT THE HRRR/RUC/NAM ALL HINT
AT SOMETHING CLOSER TO 00Z FOR CENTRAL AND SOUTH CENTRAL KANSAS.
THUS HAVE INCLUDED VCSH/VCTS TO COVER THIS FOR NOW. CONFIDENCE IS
NOT OVERLY HIGH THAT IT WILL IMPACT THE TERMINAL...BUT SCATTERED
SHOWERS/THUNDERSTORMS WILL BE POSSIBLE. THE BEST INSTABILITY WILL
REMAIN FURTHER SOUTH AND HAVE KEPT THUNDER MENTION FOR KICT AND
KCNU ONLY. RAIN CHANCES ACROSS SOUTHEAST KANSAS WILL EXIT IN THE
MORNING AND WINDS WILL SWITCH AROUND TO THE NORTH BEHIND THE
SYSTEM...BUT SHOULD REMAIN RELATIVELY LIGHT.

BILLINGS

FIRE WEATHER...MAIN CONCERN WILL BE THE WIND SHIFT THAT WILL
OCCUR LATE TONIGHT AND TOMORROW AS EAST WINDS BECOME NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    39  65  43  48 /  50  10  40  40
HUTCHINSON      37  62  41  45 /  50   0  40  50
NEWTON          37  61  40  43 /  50   0  40  50
ELDORADO        39  63  41  45 /  50  10  40  50
WINFIELD-KWLD   41  66  44  50 /  50  10  40  50
RUSSELL         33  59  37  44 /  50   0  30  40
GREAT BEND      33  60  38  46 /  50   0  30  40
SALINA          36  56  39  42 /  50   0  30  50
MCPHERSON       36  60  40  43 /  50   0  30  50
COFFEYVILLE     42  61  44  50 /  70  20  40  60
CHANUTE         39  59  42  45 /  70  20  30  60
IOLA            39  58  41  43 /  70  20  30  60
PARSONS-KPPF    40  60  43  48 /  70  20  40  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 24, 4:50 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CDT THU MAR 24 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252300-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
550 PM CDT THU MAR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE RAPIDLY NORTHEAST ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS THIS EVENING. A FEW STRONG STORMS CAPABLE
OF PRODUCING HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE THROUGH THE
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS MAY LINGER OVER EXTREME SOUTHEAST KANSAS
FRIDAY MORNING.

THUNDERSTORMS ARE POSSIBLE AREA WIDE ON SATURDAY. THESE ARE NOT
EXPECTED TO BE STRONG OR SEVERE AT THIS TIME.

A RATHER UNSETTLED WEATHER PATTERN IS EXPECTED FROM SUNDAY THROUGH
WEDNESDAY. HOWEVER CONFIDENCE IN THE TRACK AND TIMING OF THIS
SYSTEM IS VERY LOW. THERE WILL BE A CHANCE FOR WINTRY PRECIPITATION
THROUGH THIS PERIOD. THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY
NIGHT NEAR THE OKLAHOMA BORDER. THERE IS TOO MUCH UNCERTAINTY TO
SPECULATE ON ANY ACCUMULATIONS OF THE WINTRY PRECIPITATION OR THE
INTENSITY OF THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Mar 24, 5:31 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
631 PM CDT THU MAR 24 2011

KSZ067-250000-
RENO-
631 PM CDT THU MAR 24 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF ARLINGTON...OR 9 MILES WEST OF
PRETTY PRAIRIE...AND MOVING NORTHEAST AT 65 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

PEARCE
Special weather statement, Mar 24, 5:39 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT THU MAR 24 2011

KSZ082-091-250015-
HARPER-KINGMAN-
639 PM CDT THU MAR 24 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND KINGMAN COUNTIES...

AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
CUNNINGHAM TO HAZELTON...AND MOVING EAST AT 65 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

PEARCE
Special weather statement, Mar 24, 5:50 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT THU MAR 24 2011

KSZ051-067-068-250015-
HARVEY-MCPHERSON-RENO-
650 PM CDT THU MAR 24 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...MCPHERSON AND RENO COUNTIES...

AT 648 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF HAVEN...OR NEAR HAVEN...AND
MOVING NORTHEAST AT 70 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

PEARCE
Special weather statement, Mar 24, 6:04 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
704 PM CDT THU MAR 24 2011

KSZ082-083-091-092-250030-
HARPER-KINGMAN-SEDGWICK-SUMNER-
704 PM CDT THU MAR 24 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER...KINGMAN...SEDGWICK AND SUMNER
COUNTIES...

AT 701 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
KINGMAN TO 7 MILES WEST OF MANCHESTER...AND MOVING EAST AT 55 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

PEARCE
Special weather statement, Mar 24, 6:18 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT THU MAR 24 2011

KSZ051>053-068-250045-
CHASE-HARVEY-MARION-MCPHERSON-
718 PM CDT THU MAR 24 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE...HARVEY...MARION AND MCPHERSON
COUNTIES...

AT 717 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HESSTON...AND MOVING NORTHEAST AT 60 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

PEARCE
Special weather statement, Mar 24, 6:30 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
730 PM CDT THU MAR 24 2011

KSZ069-083-092-093-250100-
BUTLER-COWLEY-SEDGWICK-SUMNER-
730 PM CDT THU MAR 24 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...COWLEY...SEDGWICK AND SUMNER
COUNTIES...

AT 722 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLWICH TO 8 MILES
WEST OF CALDWELL...AND MOVING EAST AT 55 MPH.

PEA TO DIME SIZE HAIL IS POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

PEARCE

The radar

The Wichita radar (KICT), 55 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sumner

When
March 24, 6:38 PM CST
Where
Sumner County, 1.3 mi ESE of Perth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.160, -97.480

Hail, Sumner

When
March 24, 6:45 PM CST
Where
Sumner County, Wellington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.270, -97.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291730, 291731.